Register
Stasis Dermatitis Complicated by Allergic Contact Dermatitis: A Case Report |
Interesting Cases
eMediNexus Coverage from: 
Stasis Dermatitis Complicated by Allergic Contact Dermatitis: A Case Report
Dr Rajyalaxmi Konathan, Dr AS Kumar,  28 November 2019
remove_red_eye 483 Views
#Allergy and Immunology #Dermatology

0 Read Comments                

Stasis dermatitis is a common component of the clinical spectrum of chronic venous insufficiency of the lower extremities. It may arise as an early sign of chronic venous insufficiency, but can persist or recur throughout all stages and is often most prominent when ulcers are present. Stasis dermatitis is one of the most common causes of secondary dissemination of dermatitis, and is therefore a complex and multifactorial condition. Chronic venous hypertension is the basic trigger factor for stasis dermatitis. Contact sensitization to ingredients of topical antibiotics has been seen as additional etiological factor. We report a case of stasis dermatitis complicated by allergic contact dermatitis with topical antibiotics.

Introduction

The term stasis dermatitis was introduced by Pillsbury, and the term gravitation dermatitis by Belisario. Stasis dermatitis is an inflammatory skin disorder and is often seen in patients with chronic venous insufficiency. Patients with venous insufficiency are more prone to secondary skin infections and cutaneous ulcers, often requiring the chronic use of topical antibiotics. Chronic inflammation and microangiopathy are likely to be responsible for stasis dermatitis. Stasis dermatitis typically occurs in the same (i.e., the medial supramalleolar) regions where microangiopathy is most intense, and the patches of dermatitis arise preferentially over dilated varicose veins. Also, dermal inflammation is known to induce epidermal dysfunction (e.g., barrier impairment).

Case Report

A male patient aged 55 years presented with pigmentation and itching over both the legs since 1 year. Gradually the pigmentation progressed with excoriations over both shins and swelling of both feet associated with mild oozing. He was known hypertensive for last 5 years. He was treated with topical antibiotics (framycetin and neosporin ointment) and antihistaminics along with foot end elevation. The lesions did not heal but small superficial ulcers started with redness. On examination, there were multiple small superficial ulcers with erythema over both shins and pedal edema. Lesions were associated with mild scaling and postinflammatory pigmentation. Inspite of antibiotic therapy patient did not respond, instead lesions were increasing.

All routine blood and urine investigations were within normal limits. Pus culture sensitivity was done and systemic antibiotics were started accordingly. Skin biopsy was done showing stasis dermatitis. This was confirmed with patch test which was positive to both framycetin and neomycin. Hence, we stopped the topical antibiotics, started with systemic antibiotics with topical steroids along with antihistaminics, which showed very good response.

Discussion

Individuals with stasis dermatitis are at high-risk for developing allergic contact dermatitis to materials and agents applied to the areas of stasis dermatitis and leg ulcers. Neomycin is an important cause of allergic contact dermatitis in these individuals because it is used frequently despite the lack of documentation of its efficacy in the treatment of stasis ulcers. The chronicity of this condition and the frequent occlusion of applied medications contribute to the high risk of allergic contact dermatitis to medicament (e.g., neomycin) in these patients. Individuals may develop widespread dermatitis from topical medications applied to leg ulcers or from cross-reacting systemic medications administered intravenously.1 There was a case report of an allergic dermatitis provoked by intravenous gentamicin in a patient previously sensitized by topical medications. Patch tests confirmed hypersensitivity to gentamicin and neomycin. The nature of reactions to contact allergens given systemically and the nature of cross-reactions between aminoglycoside antibiotics were reviewed.2 Confounding the underlying skin changes in the lower extremities was an allergic contact dermatitis (ACD). Several studies have established that individuals with chronic venous insufficiency have an increased rate of sensitization to any product used on the legs. After adjusting for confounders such as sex, age and atopic dermatitis, leg stasis can significantly increase the risk for ACD against distinct allergens.3 ACD poses a significant hindrance to the healing of the wounds.4

There are two entities regarding ACD and stasis dermatitis to be remembered which are as follows:

Contact sensitization: Even before stasis dermatitis is manifest, pruritus and dryness of the skin invariably prompts the patient to apply various creams and ointments (including home remedies), and even more so after ulcers have formed. Sensitizations are therefore frequently found, most notably to topical antibiotics, lanolin derivatives, emulsifiers, antiseptics (iodine), preservatives (parabens), balsam of Peru, fragrances, chemicals of plant origin, topical corticosteroids and modern wound dressings. Patients with chronic venous insufficiency more often than not exhibit multiple contact allergies.

Irritant dermatitis due to wound secretions: Once venous ulcers are present, draining exudates macerate the surrounding skin and increase inflammation. They also favor colonization with resident and transient skin flora bacteria which play an additional proinflammatory role (microbial eczema).5

Over a period of years, the skin, subcutaneous adipose tissue and deep fascia become progressively indurated and mutually adherent (chronic lipodermatosclerosis). A firm circular cuff is formed which appears to strangle the distal calf, creating an inverted wine bottle appearance. The skin may show intense hemosiderin pigmentation and atrophie blanche.5 The histopathological features of stasis dermatitis are spongiosis, dilated dermal vessels, extravasation of red blood cells, and dermal hemosiderin deposition with cannonball angioplasia in the superficial dermis.6

In our case, stasis dermatitis was complicated by framycetin and neosporin ointments applied locally. Once diagnosis was confirmed with patch testing we stopped the confounding agent and gave emollients, topical steroids and systemic antibiotics as per pus culture sensitivity, tablet pentoxifyllin twice-daily and antihistaminics. After the lesions had healed, compressive therapy was advocated. The patient improved very well.

Conclusion

In the management of stasis dermatitis due to chronic venous insufficiency resulting in severe eczema and superficial ulcers, the inadequate response to therapy may be due to aggravating and perpetuating factors like secondary bacterial infection and allergic contact dermatitis. Hence, one should be highly suspicious of allergic contact dermatitis in nonhealing ulcers with stasis dermatitis.

References

  1. Hogan DJ, James WD. Allergic contact dermatitis clinical presentation. Medscape March 19, 2014.
  2. Ghadially R, Ramsay CA. Gentamicin: Systemic exposure to a contact allergen. J Amer Acad Dermato Part 2 1988:p.428-30.
  3. Daneshvar A, Lipski R. Subacute eczematous inflammation in the lower extremity: A mixed picture of stasis dermatitis, granuloma annulare, and contact dermatitis. Osteopathic Family Physician 2013;5: 86-9.
  4. Lim KS, Tang MB, Goon AT, et al. Contact sensitization in patients with chronic venous leg ulcers in Singapore. Contact dermatitis 2007;56(2):94-8.
  5. Bolognia JL, Jorizzo JL, Schaffer JV. 3rd edition published by Elsevier 2012.
  6. Gandhi RK, Coloe J, Peters S, et al. Wells syndrome (eosinophilic cellulitis): A clinical imitator of bacterial cellulitis. J Clin Aesthet Dermatol 2011;4(7):55-57.
To comment on this article,
create a free account.
Sign Up to instantly read 30000+ free Articles & 1000+ Case Studies
Create Account

Already registered?

Login Now